Article for Action on Hearing Loss’s membership magazine
It’s hard to argue against life-saving drugs, but some do cause hearing loss. For medical researcher Allison Coffin, that’s a problem that urgently needs solving
Two life-saving drugs are commonly used worldwide: the powerful antibiotics, aminoglycosides and the anti-cancer drug, cisplatin. Both, however, can have the unwelcome side effect of causing hearing loss.
“We clearly need both these drugs – to save lives,” says Allison Coffin, Assistant Professor, Integrative Physiology and Neuroscience, Washington State University (WSU).
“In developed countries, we use aminoglycosides to treat serious infections, such as sepsis, lung infections in patients with cystic fibrosis, and infections in premature infants.
“Also, because they’re relatively cheap and broadly effective, they’re frequently used in developing countries for bacterial infections that would, in the UK, be treated with less powerful antibiotics.”
Although it was developed in the 1800s from platinum, cisplatin wasn’t used to fight cancer until the 1970s. It is effective against many cancers, including ovarian, bladder, and head and neck cancers.
“It is also highly effective for many childhood cancers,” Allison adds. “But the potential for hearing loss in children has profound consequences – often, it means difficulty learning language and poor school performance, which can hinder a child for life. We need to understand why these drugs cause hearing loss, and find out how to prevent that – but that’s not the whole story.
“We didn’t discover in a laboratory that aminoglycosides cause hearing loss before we started using them on patients. We found that out in affected humans. That brings home to us the need to test new drugs to see if they, too, might cause hearing loss before they’re used on patients.”